Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 64, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 18, 2017, 3:30 PM EDT for Warren County, Pennsylvania. It was in force for 60 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2017, 3:30 PM EDT (19:30 UTC)
- Expired
- Jun 18, 2017, 4:30 PM EDT
- In force
- 60 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Warren County, PA
The radar
The Buffalo radar (KBUF), 127 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 3:55 PM EDT | HAIL 1 | 1 S Sugar Grove, PA | QUARTER-SIZED HAIL REPORTED NEAR SUGAR GROVE. |
| Jun 18, 4:00 PM EDT | TSTM WND DMG | Tidioute, PA | SEVERAL TREES REPORTED DOWN IN TIDIOUTE. |
| Jun 18, 4:07 PM EDT | TSTM WND DMG | Russell, PA | TREES AND WIRES REPORTED DOWN. |
| Jun 18, 4:20 PM EDT | TSTM WND DMG | Clarendon, PA | TREES AND WIRES REPORTED DOWN. |
| Jun 18, 4:22 PM EDT | HAIL 1 | 1 S Sugar Grove, PA | QUARTER-SIZED HAIL REPORTED NEAR SUGAR GROVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:37 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted.
500
WUUS51 KCTP 181930
SVRCTP
PAC123-182030-
/O.NEW.KCTP.SV.W.0064.170618T1930Z-170618T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
330 PM EDT SUN JUN 18 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Warren County in north central Pennsylvania...
* Until 430 PM EDT
* At 329 PM EDT, a severe thunderstorm was located near Titusville,
moving northeast at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Emergency management.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near, Grand Valley around 340 PM
EDT. Tidioute and Garland around 350 PM EDT. Youngsville and
Chapman State Park around 400 PM EDT. Warren, Scandia, Russell,
Kinzua Dam around 410 PM EDT.
Other locations impacted by this severe thunderstorm include
Tidioute, Starbrick, Sugar Grove, Bear Lake and Clarendon.
This includes the following highways...
Route 6 from Columbus to near Ludlow.
Route 62 from south of Tidioute to the New York border.
State Road 59 from Warren to east of Kinzua Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across Mercer County. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4200 7892 4183 7892 4183 7895 4162 7896
4163 7961 4200 7960
TIME...MOT...LOC 1929Z 241DEG 49KT 4163 7974
HAIL...0.75IN
WIND...70MPH
$$
Dangelo1 follow-up statement
293
WWUS51 KCTP 182005
SVSCTP
Severe Weather Statement
National Weather Service State College PA
405 PM EDT SUN JUN 18 2017
PAC123-182030-
/O.CON.KCTP.SV.W.0064.000000T0000Z-170618T2030Z/
Warren PA-
405 PM EDT SUN JUN 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WARREN COUNTY...
At 404 PM EDT, severe thunderstorms were located along a line
extending from near Russell to near Youngsville to 9 miles southwest
of Chapman State Park, moving northeast at 50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Emergency management.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Warren and Warren South around 410 PM EDT.
Scandia, Russell and Sheffield around 420 PM EDT.
Kinzua Dam around 430 PM EDT.
Other locations impacted by these severe thunderstorms include
Tidioute, Starbrick, Sugar Grove, Bear Lake and Clarendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Western Warren County. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4200 7892 4183 7892 4183 7895 4162 7896
4163 7948 4200 7953
TIME...MOT...LOC 2004Z 238DEG 45KT 4196 7921 4182 7931 4167 7931
HAIL...0.75IN
WIND...70MPH
$$
DangeloWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:57 PM EDT, 33 minutes earlier.
Area forecast discussion, Jun 18, 2:57 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service State College PA 257 PM EDT Sun Jun 18 2017 .SYNOPSIS... An approaching upper level trough will bring strong to severe thunderstorms with heavy rainfall to northwest Pennsylvania this afternoon and early evening. Thunderstorms will spread over the region overnight and Monday before a cold front through Pennsylvania. The upper trough will swing through the area during the middle of the week, then lift out by Friday. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Active weather for the CWA this afternoon and evening. Radar trends showing increasing convection upstream headed towards NW portions of area. Conditions are in place for severe weather, mainly damaging winds and possibly large hail. SPC has issued a Severe Thunderstorm Watch in the area of highest concern. Along with the severe thunderstorm potential, these storms have the potential to train and excessive rainfall is possible as well. FFG values are close to two inches an hour, which is certainly possible and a Flash Flood Watch is issued until 02z to account for localized excessive rain. Elsewhere, a few hit or miss showers and thunderstorms are popping up in the warm and humid airmass. With frontal boundary pushing east, showers and thunderstorms are in the forecast through the overnight hours slowly spreading west to east across the CWA. Much less instability than this afternoon will reduce severe weather risk. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... As front pushes though on Monday the focus of convection and heaviest rain will shift east. With afternoon heating and frontal boundary in place, SPC has slight risk over eastern half with a wedge of an enhanced risk of severe weather over Lancaster Cty. Rainfall will be locally heavy as well. FFG is quite high there with recent dry weather, but area will have to be watch for any flood potential. Conditions dry out Monday night with boundaries pushing east. && .LONG TERM /TUESDAY THROUGH SATURDAY/... A cooler and generally drier pattern is shaping up for Tuesday into early Thursday, as the cold front and plume of tropical moisture pushes east of the area. However, very fast flow will result in another low with strong warm advection bringing some showers and storms to the area later Thursday into Friday. Very humid air expected again. The cold front drops south of the area on Saturday, but is not expected to push very much to the south. EC and some other guidance hint at a strong push of warm and humid air for next Sunday. Loaded superblend in for that period and that is weighted toward the warm and humid conditions. Otherwise, the main changes to the longer term were just minor. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Convection now developing over northwest PA and will prgress into central PA toward sunset. Worded KBFD with -TSRA and other west and central airfields with VCTS through 19/00z. Convection transitions to -SHRA overnight with some restriction to ceilings to MVFR and occasional IFR. Winds will continue to be gusty with 20 KTS likely through the evening hours. Are of convection will develop on Monday but the main effects would be toward the latter portion of the TAF valid time. .OUTLOOK... Mon...Widespread TSRA impacts central and east. Tue...Sct SHRA NW. No sig wx. Wed...Mainly dry with VFR conditions. Thu...Sct SHRA and storms...mainly N. Fri...Chance of showers and thunderstorms. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM EDT this evening for PAZ004>006- 010-011. && SYNOPSIS...Ross NEAR TERM...Ross SHORT TERM...Ross LONG TERM...Fitzgerald AVIATION...Martin/RXR/Tyburski
Hazardous weather outlook, Jun 18, 1:53 PM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service State College PA 153 PM EDT Sun Jun 18 2017 PAZ028-036-042-049>053-056-063-191100- Juniata-Franklin-Sullivan-Union-Snyder-Montour-Northumberland- Columbia-Perry-Cumberland- 153 PM EDT Sun Jun 18 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ057>059-064>066-191100- Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster- 153 PM EDT Sun Jun 18 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-017>019-024>027-033>035-037-041-045-046-191100- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Somerset-Bedford-Fulton-Tioga- Northern Lycoming-Southern Clinton-Southern Lycoming- 153 PM EDT Sun Jun 18 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-191100- Warren-McKean-Potter-Elk-Cameron- 153 PM EDT Sun Jun 18 2017 ...SEVERE THUNDERSTORM WATCH 353 IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Flash Flood Watch. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Martin
In the hours before
Special weather statement, Jun 18, 2:16 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service State College PA
216 PM EDT SUN JUN 18 2017
PAZ058-181900-
Schuylkill PA-
216 PM EDT SUN JUN 18 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
300 PM EDT...
At 216 PM EDT, Doppler radar indicated a strong thunderstorm over
Pine Grove, moving northeast at 20 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Tamaqua, St. Clair, Pottsville, Schuylkill Haven, Minersville,
Mahanoy City, Frackville, Shenandoah, Englewood, Coaldale,
Orwigsburg, Port Carbon, Forrestville, Altamont, Pine Grove, Tremont,
Tuscarora, Beurys Lake, Seltzer and Buck Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4070 7581 4064 7598 4063 7600 4051 7632
4051 7636 4050 7641 4050 7644 4052 7648
4063 7656 4091 7600 4081 7589 4073 7576
TIME...MOT...LOC 1816Z 237DEG 16KT 4056 7639
CRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:31 PM EDT | Flash Flood Watch | CTP | Cameron, Elk, McKean, Potter, Warren | 15 hr |
| Jun 18, 2:16 PM EDT | Special Weather Statement | CTP | Schuylkill | 44 min |
| Jun 18, 4:24 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 51 min |
| Jun 18, 4:45 PM EDT | Special Weather Statement | CTP | Elk | 45 min |
| Jun 18, 4:57 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 48 min |
| Jun 18, 5:24 PM EDT | Special Weather Statement | CTP | Tioga | 36 min |
| Jun 18, 5:34 PM EDT | Special Weather Statement | CTP | Elk | 26 min |
| Jun 18, 5:47 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming, Potter, Tioga | 58 min |
| Jun 18, 6:13 PM EDT | Special Weather Statement | CTP | Elk | 32 min |
| Jun 18, 6:40 PM EDT | Special Weather Statement | CTP | Tioga | 35 min |
| Jun 18, 6:55 PM EDT | Special Weather Statement | CTP | Mifflin | 35 min |
| Jun 18, 7:09 PM EDT | Areal Flood Advisory | CTP | Warren | 3 hr |
| Jun 18, 7:09 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 66 min |
| Jun 18, 7:18 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Mifflin, Snyder | 57 min |
| Jun 18, 7:20 PM EDT | Special Weather Statement | CTP | Lycoming | 40 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.